NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 29, 9:38 AM EST, 22 minutes earlier.
Area forecast discussion, Dec 29, 9:38 AM EST, 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
938 AM EST Sun Dec 29 2024
.SYNOPSIS...
Warm front overnight yields a mild morning. Line of heavy
showers and thunderstorms late this morning into the afternoon.
Another system crosses New Years Eve, followed by colder air.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 930 AM Sunday...
Temperatures have risen well into the 60s this morning across
our northeastern zones this morning in the midst of warm air
advection and lack of precipitation thus far today.
In regards to radar trends, we are monitoring pockets of gustier
showers that have ventured up from the south this morning, but
have shown no signs of yet of approaching SPS wording. The
strongest wind gust observed so far in our forecast area today
has been down in the Virginia coalfields of in the lower 20s.
Awaiting latest hi-res model guidance before performing this
afternoon's forecast package in regards to the marginal risk for
strong to isolated severe storms here in the next few hours. SPC
has dropped the vast majority of the area back down into a
general risk for today, but holding with a small area of our
Ohio Counties in a marginal risk in response to the approach of
the surface low pressure system.
As of 355 AM Sunday...
Key Points:
* Isolated severe storms may develop in the vicinity of a cold front
late this morning into the afternoon.
* Gusty winds are expected across most of the area, with
strongest gusts occurring in storms and once cold air
advection sets in behind the front.
Rain will continue behind a warm front this morning, then a low
pressure system passes to the west and ushers a cold front across
the CWA this afternoon. More robust precipitation is expected to
occur ahead of and along the cold front, with a slight uptick in
instability potentially allowing thunderstorms to develop.
Isolated storms could become strong to severe late this morning into
the afternoon, thus, a marginal severe weather risk has been painted
over the majority of the CWA. Strong shear and steep lapse rates
make wind the primary threat, though forecast soundings also hint at
a non-zero potential for rotation in today's storms.
The severe threat tapers off behind the front for the evening,
but light precipitation may persist as moisture wraps in behind
the departing system tonight. While rain remains the dominant
precipitation type, some snowflakes could mix in over the high
elevations of the northeast mountains before daybreak Monday.
A very strong low-level jet noses into the area this morning and
then progresses overhead during the day. Gusts begin to mix down to
the surface by mid morning, then stronger winds are expected to
occur along the front and in any storms that develop. Cold air
advection setting in behind the front provides an additional
opportunity for strong gusts to impact the area later today
into tonight. Gusts gradually diminish overnight as the jet
shifts north.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 350 AM Sunday...
A trailing flat wave behind an exiting low pressure system Monday
morning could produce light rain or showers across southeast
portions of the area, including the mountains, with the air aloft
just cold enough for the rain to at least mix with snow across the
higher mountainous terrain.
Weak high pressure will bring dry weather Monday afternoon and night.
With air of Pacific origin following the system, precipitation with
the next low pressure system tracking north of the area New Years
Eve, Tuesday and Tuesday night, will be in the form of rain, even in
the mountains, as warm advection takes out sub-freezing air aloft
/h85/ just in time as the precipitation arrives there Tuesday
morning.
With the year-end system lacking Gulf moisture, and Atlantic
moisture until it passes the forecast area, rainfall amounts will be
on the order of a very manageable half inch or so, and the
thunderstorm threat is very low, but on-zero. A severe threat is not
anticipated.
With the long wave trough position moving into the eastern U.S.,
colder air will begin to infiltrate the forecast area behind the
system overnight Tuesday night, and rain showers could start to mix
with and change to snow showers in northwest portions of the
forecast area, and the higher mountainous terrain, by dawn Wednesday.
Temperatures will continue to be above normal this period, even as
it begins to turn colder during the pre dawn hours Wednesday.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 350 AM Sunday...
A colder regime takes hold for the first several days of 2025, with
a long wave trough position over the eastern U.S., and a long wave
ridge position out west. A trailing mid/upper-level short wave trough
could bring rain and snow showers in the wake of an exiting system
Wednesday, enhanced by upslope flow in and just west of the
mountains, where it will be mainly snow showers with light
accumulations possible. Any rain showers across the lowlands
will change to snow showers before ending Wednesday evening, and
upslope snow showers will gradually diminish Wednesday night,
as high pressure builds toward the area from the southwest.
Gusty winds will develop in the wake of the system early Wednesday
morning, and then continue into Thursday, especially across the
ridges. Will continue the Hazardous Weather Outlook mention for
the possible need for wind headlines for the mountainous
counties. These strong winds, combined with the colder air, will
result in wind chills in the teens at times across the
lowlands, and in the single digits to just below 0 at times
across the higher terrain.
Another mid/upper-level short trough and reinforcing surface cold
front could bring snow showers Friday, followed by upslope snow
showers in the wake of the system Friday night. This could
result in strong wind gusts in the mountains again, along with
even lower wind chills.
Actual temperatures do not recover much Wednesday in the post-
system cold advection, leaving highs below normal. Temperatures
fall further below normal through the end of the week, to the
point where lowland highs will be below freezing, and mostly in
the 20s, in the wake of the reinforcing cold front, on Saturday.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
As of 630 AM Sunday...
VFR to MVFR conditions are expected as rain moves through this
morning. Conditions then deteriorate in heavier precipitation and
thunderstorms preceding a front late this morning into the
afternoon. After the front exits, light precipitation and sub-VFR
ceilings remain possible through the night.
Southerly winds will strengthen, with gusts mixing to the surface as
a strong low-level jet moves overhead. The strongest of gusts are
likely to occur in the vicinity of the front, and once cold air
advection sets in behind the front later today. Gusts in excess of
30kts may be possible at times through the evening. Winds eventually
ease as the jet shifts north during the night.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Duration of LLWS and timing of heavier
precipitation may vary today. Gusty winds may fluctuate.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23
EST 1HRLY 07 08 09 10 11 12 13 14 15 16 17 18
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H M H H H M H M H H H H
BKW CONSISTENCY H H H H H H H H H H M H
EKN CONSISTENCY H H M M H H H M H M M H
PKB CONSISTENCY H H M M H H H H H H H H
CKB CONSISTENCY H H M M M H H H H H H H
AFTER 12Z MONDAY...
Areas of IFR conditions are possible in snow showers, mainly in
and near the mountains, Wednesday into Wednesday night.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 10 PM EST this evening for WVZ005>011-
013>020-024>034-039-040-515>523-525-526.
OH...Wind Advisory until 10 PM EST this evening for OHZ066-067-075-
076-083>087.
KY...Wind Advisory until 10 PM EST this evening for KYZ101>103-105.
VA...Wind Advisory until 10 PM EST this evening for VAZ003-004.
&&
SYNOPSIS...TRM/JLB
NEAR TERM...MEK/JLB
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...JLBHazardous weather outlook, Dec 29, 4:25 AM EST, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
425 AM EST Sun Dec 29 2024
WVZ523-526-300930-
Northwest Pocahontas-Southeast Randolph-
425 AM EST Sun Dec 29 2024
...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
EST THIS EVENING...
This Hazardous Weather Outlook is for northwest Pocahontas and
southeast Randolph counties in northeast West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
There is a slight chance for thunderstorms this afternoon, but any
thunderstorm that does occur may contain strong winds capable of
causing damage, especially downed trees and power lines given the wet
soils.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Strong gusty winds are possible at times Wednesday into Thursday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ515>522-525-300930-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Randolph-
425 AM EST Sun Dec 29 2024
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM EST THIS
EVENING...
This Hazardous Weather Outlook is for much of the northern and
central mountains of West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
There is a slight chance for thunderstorms this afternoon, but any
thunderstorm that does occur may contain strong winds capable of
causing damage, especially downed trees and power lines given the wet
soils.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Strong gusty winds are possible at times Wednesday into Thursday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-075-076-084-085-VAZ003-004-WVZ008>011-015>020-024>034-039-
040-300930-
Perry-Morgan-Athens-Washington-Vinton-Meigs-Dickenson-Buchanan-
Jackson WV-Wood-Pleasants-Tyler-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-McDowell-Wyoming-Upshur-Barbour-
425 AM EST Sun Dec 29 2024
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM EST THIS
EVENING...
This Hazardous Weather Outlook is for portions of southeast Ohio,
southwest Virginia, and the lowlands of West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
There is a slight chance for thunderstorms late this morning and
early this afternoon, but any thunderstorm that does occur may
contain strong winds capable of causing damage, especially downed
trees and power lines given the wet soils.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ524-300930-
Southeast Pocahontas-
425 AM EST Sun Dec 29 2024
This Hazardous Weather Outlook is for southeast Pocahontas County in
northeast West Virginia.
.DAY ONE...Today and Tonight.
There is a slight chance for thunderstorms this afternoon, but any
thunderstorm that does occur may contain strong winds capable of
causing damage, especially downed trees and power lines given the wet
soils.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-OHZ083-086-087-WVZ005>007-013-014-300930-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Gallia-Lawrence OH-Wayne-
Cabell-Mason-Lincoln-Putnam-
425 AM EST Sun Dec 29 2024
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM EST THIS
EVENING...
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of southern and western West
Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
TRM